Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 88, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2020, 6:01 PM CDT for Hanson County, McCook County, South Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2020, 6:01 PM CDT (23:01 UTC)
- Expired
- Jun 25, 2020, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Hanson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:44 PM CDT | TSTM WND GST 69 | 3 Se Montrose, SD | MEASURED ON THE INSTRUMENT MONTROSE SD547. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374
WUUS53 KFSD 252301
SVRFSD
SDC061-087-252345-
/O.NEW.KFSD.SV.W.0088.200625T2301Z-200625T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
601 PM CDT Thu Jun 25 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
McCook County in southeastern South Dakota...
Southeastern Hanson County in southeastern South Dakota...
* Until 645 PM CDT.
* At 601 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Farmer to near Spencer In McCook
County to Emery, moving east at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Salem and Bridgewater around 610 PM CDT.
Canistota around 620 PM CDT.
Lake Vermillion State Recreation Area and Montrose around 625 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4385 9713 4350 9713 4350 9766 4352 9777
4370 9765 4385 9761
TIME...MOT...LOC 2301Z 277DEG 42KT 4383 9766 4368 9756 4358 9761
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
VandenBoogart2 follow-up statements
077
WWUS53 KFSD 252325
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
625 PM CDT Thu Jun 25 2020
SDC061-087-252345-
/O.CON.KFSD.SV.W.0088.000000T0000Z-200625T2345Z/
McCook SD-Hanson SD-
625 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR MCCOOK AND SOUTHEASTERN HANSON COUNTIES...
At 625 PM CDT, severe thunderstorms were located along a line
extending from near Salem to near Lake Vermillion State Recreation
Area to near Canistota, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Lake Vermillion State Recreation Area and Montrose around 630 PM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4385 9713 4350 9713 4350 9766 4351 9774
4373 9758 4385 9754
TIME...MOT...LOC 2325Z 279DEG 34KT 4379 9735 4364 9725 4354 9730
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
VandenBoogart925
WWUS53 KFSD 252344
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
644 PM CDT Thu Jun 25 2020
SDC061-087-252353-
/O.EXP.KFSD.SV.W.0088.000000T0000Z-200625T2345Z/
McCook SD-Hanson SD-
644 PM CDT Thu Jun 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK AND SOUTHEASTERN HANSON
COUNTIES WILL EXPIRE AT 645 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail up to nickel size and gusty winds 50 to 55 mph are still
possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central South Dakota.
LAT...LON 4385 9713 4350 9713 4350 9766 4351 9774
4373 9758 4385 9754
TIME...MOT...LOC 2343Z 277DEG 42KT 4376 9707 4361 9697 4351 9702
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 25, 2:24 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 224 PM CDT Thu Jun 25 2020 .SHORT TERM...(This Evening through Friday) Issued at 222 PM CDT Thu Jun 25 2020 Focus this evening is on convective/severe weather potential. MCV across western North Dakota and western Nebraska are expected to shift east and interact with unstable environment. Subtle warm front positioned in the vicinity of I-90. Modest warm air advection south of the boundary is expected to eventually lead to convective development. Based on CAMs, convective initiation appears to be in the 20-21Z time frame. With 2000-3500 J/kg of ML CAPE, expect more than ample instability west of I-29 tonight. While there are veering wind shear profiles ahead of this wave, 0-6 km bulk shear is only 25- 30 knots, making it a bit difficult for widespread organization though the event. With that said, storms may exhibit supercell characteristics at times, especially early in the event. Along and west of the James, CAPE in the -10 to -30 C exceeds 500 J/kg leading to potentially large hail, especially if we can develop mid level rotation. Other big concern is straight line winds. With downdraft CAPE of 1000-1300 J/kg in part due to the dry air in the mid levels, expect wind to also be a threat and become the primary threat east of the James until storms run out of instability near the I-29 corridor. Potential for storms continues into Friday as slow moving cold front moves through the area. Severe threat decreases after 06Z Friday with limited instability. Could see additional showers and thunderstorms through the day on Friday, with the greatest chances across northwest Iowa along and ahead of the cold front. .LONG TERM...(Friday Night through Thursday) Issued at 222 PM CDT Thu Jun 25 2020 Front is expected to work east into central Iowa through the afternoon hours leading to clearing skies and light winds Friday night. With drier air around the region, lows should fall into the lower 60s. 850 HPA temperatures only briefly cool behind the front and warm by mid day Saturday into the mid and upper teens. Additional warming is expected into the Sunday into early next week as low pressure over Saskatchewan lifts northeast and the plains remain in the warm sector with southerly flow continuing to draw warmer air into the region. The warmest day appears to be on Monday as 850 hpa temperatures warm into the 22-24 C range. Biggest question is how much high cloud cover will impact temperatures. On Tuesday, low level flow turns more easterly, and the potential for stratus increases, especially across northwest Iowa into southwest Minnesota. Convective chances increase mid to late week next week as upper trough along the west coast lifts into the central and Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Jun 25 2020 VFR conditions expected prior to storms tonight. Have narrowed convective potential through the evening hours. Could see additional storms, especially along and east of I-29 but timing is ill defined at this point so left mention out. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jun 25, 2:26 PM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 226 PM CDT Thu Jun 25 2020 SDZ038>040-050-052>055-057>061-063>065-068-261000- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop later this afternoon across central South Dakota and move eastward into the evening. Some of these storms may be severe with large hail up to 2 inches in diameter and damaging wind gusts to 70 mph possible. While the chances are low, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 5 pm today. IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067- 069>071-261000- Lyon-Sioux-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Moody- Minnehaha-Turner-Yankton-Clay-Union- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across central South Dakota later this afternoon and move toward the I-29 corridor by mid to late evening. Some of these storms may be strong to severe with large hail to the size of quarters and wind gusts to around 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 9 pm this evening. IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-261000- Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and northeast Nebraska. .DAY ONE...Today and tonight. Thunderstorms will move in from the west late this evening into the overnight hours. While storms are expected to be decreasing in intensity by this time, a stronger storm or two is possible with wind gusts to around 60 mph and small hail possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms may be possible on Friday depending on the timing of a frontal passage. The severe weather risk currently appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 25, 4:53 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 PM CDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 17 WNW PLATTE 43.49N 99.15W
06/25/2020 E60 MPH CHARLES MIX SD TRAINED SPOTTER
SPOTTER RECEIVED HEAVY RAINFALL, AND STRONG
WINDS ESTIMATING UP TO 60 MPH.
&&
APTLocal storm report, Jun 25, 5:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 14 WNW PLATTE 43.49N 99.07W
06/25/2020 E1.00 INCH CHARLES MIX SD PUBLIC
TRAINED SPOTTER RECEIVED REPORT FROM HIS
PARENTS.
&&
APTLocal storm report, Jun 25, 5:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 15 WNW PLATTE 43.47N 99.13W
06/25/2020 E0.70 INCH CHARLES MIX SD PUBLIC
&&
APTLocal storm report, Jun 25, 5:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 6 N KIMBALL 43.83N 98.98W
06/25/2020 E1.00 INCH BRULE SD PUBLIC
HEAVY RAINFALL, HAIL TO THE SIZE OF
QUARTERS, WITH WINDS GUSTING TO 30 MPH.
&&
APTLocal storm report, Jun 25, 5:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
06/25/2020 M66 MPH DAVISON SD ASOS
&&
APTLocal storm report, Jun 25, 5:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT THU JUN 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND GST 3 N MITCHELL 43.77N 98.04W
06/25/2020 M59 MPH DAVISON SD ASOS
&&
APTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:50 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 40 min |
| Jun 25, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 44 min |
| Jun 25, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 24 min |
| Jun 25, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 28 min |
| Jun 25, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 30 min |
| Jun 25, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner, Sanborn | 48 min |
| Jun 25, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.